Hail, Preble
- When
- May 31, 4:43 PM EST to 4:45 PM EST
- Where
- Preble County, Eaton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -84.633
6 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 31, 2:30 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 PM EDT FRI MAY 31 2002 WITH BROAD UPPER RIDGE BECOMING DOMINANT OVER THE CENTRAL CONUS...NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY OVER THE OHIO VALLEY. SHORT WAVES MOVING ALONG IN THE NORTHWEST FLOW WILL COMBINE WITH SFC BASED INSTABILITY AND VARIABLE AMOUNTS OF SFC CONVERGENCE TO TRIGGER SCT TSRA THROUGH THE WEEKEND. SFC MAP HAS COLD FRONT NEAR LAKE ERIE DROPPING SLOWLY SOUTH TOWARD OUR CWA. DEW POINTS ARE NOTICEABLY DRIER IN THE 50S ON THE NORTH SIDE OF THE FRONT IN CONTRAST TO OUR UPPER 60S. THOUGH CURRENT ACTIVITY IS CONCENTRATED IN NEW YORK...PLENTY OF CU HAVE FORMED OVER OUR AREA AHEAD OF THE FRONT AND I EXPECT SCT TSRA TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. WATCH BOX TO OUR NORTHEAST PORTENDS POSSIBLE WATCH FOR US LATER TODAY. WITH STRONG INSTABILITY AND RATHER FAVORABLE WIND FIELDS...THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE WEEKEND. AFTER THIS EVENINGS TSRA DIE OUT...TONIGHT WILL BE PARTLY CLOUDY WITH SOME DRIER AIR WORKING DOWN BEHIND THE FRONT. MORE WARM AIR AND MOISTURE ADVECTION WILL OCCUR ON SATURDAY AHEAD OF ANOTHER FRONT DROPPING SOUTH LATER IN THE DAY. WITH THE FRONT MOVING IN LATER...ILL GO WITH 30% CHANCE FOR TSRA LATE. WITH THE FRONT REMAINING IN THE AREA SATURDAY NIGHT AND SUNDAY ILL KEEP CHANCE TSRA FOR BOTH PERIODS. FWC TEMPS APPEAR A BIT TOO COOL EXCEPT FOR SATURDAY...SO ILL RAISE FWC ACCORDINGLY. .ILN...NONE. CONIGLIO
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-312100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1144 AM EDT FRI MAY 31 2002 SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A WEAK COLD FRONT WILL DROP SOUTH INTO THE REGION LATE THIS AFTERNOON AND EVENING. PLENTY OF LOW LEVEL MOISTURE...DRY AIR ALOFT AND SURFACE HEATING WILL LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WESTERN GREAT LAKES LATE THIS AFTERNOON WILL LIKELY ENHANCE THUNDERSTORM COVERAGE AND INTENSITY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO CONTINUE INTO THE EVENING BUT WEAKEN WITH THE LOSS OF DAYTIME HEATING. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THIS WEATHER SITUATION. RYAN
The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Numerous trees were downed across the southeast portion fo the county.
A brief microburst cause minor damage to some homes, along with downed trees and poowerlines. Three barns in the area also sustained some minor structural damage.
Numerous trees and utility poles were downed across the county.
Numerous large trees were knocked down in a path from the intersection of State Route 159 and Julian Road to near Drinkle Road.
Several trees and power poles were downed. A tree fell on a house on Burns Road causing minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299317, 5299399, 5299318, 5299319, 5299320, 5299321, 5299322, 5299323, 5299397, 5299398.